Montana, 2013

Flash Flood and Hail in Montana, June 17 to 18, 2013

June 17 to 18, 2013 · NWS TFX · 12 events in 7 counties and zones

A low pressure system moved into the Pacific Northwest coast bringing a more moist, unstable, and southwesterly flow to the region. This helped generate showers and|thunderstorms over the higher terrain of these areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A low pressure system moved into the Pacific Northwest coast bringing a more moist, unstable, and southwesterly flow to the region. This helped generate showers and|thunderstorms over the higher terrain of these areas. The frontal boundary associated with this system moved into western Montana later in the day bringing the chance of severe thunderstorms, damaging winds, large hail, and heavy rainfall to the area. Thunderstorm activity decreased overnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 17, 4:43 PM MST, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 17, 4:43 PM MST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
543 PM MDT Mon Jun 17 2013

Aviation Section Updated

.DISCUSSION...

Tonight through Wednesday...The high pressure ridge will continue to
keep the airmass relatively dry and shower/thunderstorm activity
will diminish this evening. The ridge will move east of the zones
Tuesday and a low pressure system over the Eastern Pacific will
move over the West Coast. This will put central Montana underneath
moist, unsettled southwest flow aloft. The airmass will become
unstable during the day and a cold front will be crossing the
Rockies late afternoon and evening. Scattered thunderstorms are
expected across most of the region with numerous storms over the
Rockies and adjacent slopes. Convection may last well into Tuesday
evening along the eastern zones due to the slow eastward movement of
the cold front. The low pressure system will continue to approach
the region and heights aloft will continue to fall. and
thunderstorm activity will increase Wednesday as the airmass becomes
very moist and unstable. Heavy rain is possible across the central
and northern portions of the  region, and large hail possible over
the northeastern zones.

Wednesday night through Monday...A somewhat unsettled pattern will
characterize the long term forecast. A low pressure system will push
slowly drift across the Pacific Northwest through the long term.
Shortwave energy will continue to rotate out from the main trough
and move across the area from the southwest. Scattered showers
and thunderstorms will continue to develop over Southwest Montana
and then move northeast across Central Montana. The system will
reach Northwest Montana Thursday morning before stalling and slowly
weakening. The low will lift out over southern Saskatchewan Sunday.
The models develop differences in their solutions by Monday with the
ECMWF building a ridge and the GFS maintaining weak cyclonic flow
over Montana. Uncertainty with the timing and placement of
convective activity has led to a broad-brushed approach with regards
to POP grids during the period. Due to cloud cover and periodic
advection of cooler air following shortwaves, temperatures will
remain generally below seasonal averages through Saturday. Highs
should climb above seasonal averages to start the week.

&&

.AVIATION...
Updated 2343Z.
VFR conditions will prevail through the period. Existing late
afternoon showers will dissipate by 03Z, with light winds and few
clouds overnight. Southwest flow aloft will destabilize after 18Z
Tuesday with showers and thunderstorms probable KBZN/KHLN/KCTB/KGTF
after 20Z. This activity will develop first over higher terrain and
move east to northeast. Showers will push further east to affect
KHVR/KLWT around 19/00Z. MVFR conditions may be possible in the
vicinity of showers and thunderstorms. Nutter

&&

.HYDROLOGY...
A stronger period of showers and thunderstorms are possible on
Wednesday, which may produce brief heavy rainfall. In fact, this
situation will likely need to be monitored for possible areal
flood/flash flood highlights across portions of north central and
central Montana that still have moist soil that would not be able to
absorb much rapid rainfall.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  51  84  53  74 /  20  40  40  80
CTB  48  82  50  70 /  20  50  60  90
HLN  51  84  51  73 /  30  50  30  70
BZN  45  85  45  76 /  20  50  30  60
WEY  38  77  37  69 /  20  40  10  60
DLN  47  82  47  68 /  20  40  30  70
HVR  54  87  57  80 /  10  30  30  90
LWT  49  82  53  79 /  20  40  50  70

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Flood warning continues for Big Sandy Creek near Havre until
further notice.

&&

weather.gov/greatfalls
Hazardous weather outlook, Jun 17, 4:15 AM MST, 13 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
515 AM MDT MON JUN 17 2013

MTZ011-181200-
HILL-
515 AM MDT MON JUN 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE FLOOD WARNING FOR BIG SANDY CREEK NEAR HAVRE IN HILL COUNTY
CONTINUES UNTIL FURTHER NOTICE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN INCREASINGLY MOIST AND UNSTABLE SOUTHWESTERLY FLOW ALOFT WILL
BRING A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE AREA
TUESDAY THROUGH WEDNESDAY. ACROSS NORTH CENTRAL AND CENTRAL
MONTANA...SOME STORMS COULD BECOME STRONG ON TUESDAY...AND
POSSIBLY SEVERE ON WEDNESDAY...ESPECIALLY EAST OF INTERSTATE 15.
THREATS FROM SUCH STORMS MAY INCLUDE STRONG GUSTY WINDS AND
HAIL...BUT BRIEF HEAVY RAINFALL WILL ALSO BE POSSIBLE...ESPECIALLY
ON WEDNESDAY. WE WILL CONTINUE TO MONITOR THIS SITUATION AS IT
DEVELOPS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR ANY REPORTS OF SIGNIFICANT
FLOODING.

MTZ009-010-012>014-044>051-053-054-181200-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-BROADWATER-MEAGHER-
515 AM MDT MON JUN 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TODAY AND
TONIGHT IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN INCREASINGLY MOIST AND UNSTABLE SOUTHWESTERLY FLOW ALOFT WILL
BRING A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE AREA
TUESDAY THROUGH WEDNESDAY. ACROSS NORTH CENTRAL AND CENTRAL
MONTANA...SOME STORMS COULD BECOME STRONG ON TUESDAY...AND
POSSIBLY SEVERE ON WEDNESDAY...ESPECIALLY EAST OF INTERSTATE 15.
THREATS FROM SUCH STORMS MAY INCLUDE STRONG GUSTY WINDS AND
HAIL...BUT BRIEF HEAVY RAINFALL WILL ALSO BE POSSIBLE...ESPECIALLY
ON WEDNESDAY. WE WILL CONTINUE TO MONITOR THIS SITUATION AS IT
DEVELOPS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ008-015-052-055-181200-
BEAVERHEAD-MADISON-JEFFERSON-GALLATIN-
515 AM MDT MON JUN 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TODAY AND
TONIGHT IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN INCREASINGLY MOIST AND UNSTABLE SOUTHWESTERLY FLOW ALOFT WILL
BRING A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE AREA
TUESDAY THROUGH WEDNESDAY. ACROSS SOUTHWEST MONTANA...SOME STORMS
COULD BECOME STRONG. THREATS FROM SUCH STORMS MAY INCLUDE STRONG
GUSTY WINDS AND HAIL...BUT BRIEF HEAVY RAINFALL WILL ALSO BE
POSSIBLE ON WEDNESDAY. WE WILL CONTINUE TO MONITOR THIS SITUATION
AS IT DEVELOPS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 17, 2:36 PM MST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
336 PM MDT MON JUN 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     HAIL             13 SW DUPUYER           48.05N 112.69W
06/17/2013  E0.25 INCH       TETON              MT   TRAINED SPOTTER

            PEA SIZE HAIL WITH 0.15 RAIN IN 15 MINUTES. SPOTTER
            REPORTED ONLY LIGHT WINDS.

&&

PN
Special weather statement, Jun 17, 2:45 PM MST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
345 PM MDT MON JUN 17 2013

MTZ009-046-048-172215-
EASTERN PONDERA MT-NORTHERN ROCKY MOUNTAIN FRONT MT-SOUTHERN ROCKY
MOUNTAIN FRONT MT-
345 PM MDT MON JUN 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PONDERA AND NORTHERN
TETON COUNTIES UNTIL 415 PM MDT...

AT 340 PM MDT...STORM SPOTTERS REPORTED A THUNDERSTORM 18 MILES
SOUTHWEST OF VALIER...MOVING NORTHEAST AT 15 MPH.

PEA SIZED HAIL HAS BEEN REPORTED WITH THIS STORM...ALONG WITH
LOCALLY HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DUPUYER AND PENDROY.

LAT...LON 4830 11220 4809 11212 4808 11217 4806 11214
      4805 11215 4799 11279 4818 11270
TIME...MOT...LOC 2141Z 256DEG 11KT 4812 11252

PAN
Special weather statement, Jun 17, 2:47 PM MST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
347 PM MDT MON JUN 17 2013

MTZ014-052-053-172230-
BROADWATER MT-CENTRAL AND SOUTHERN LEWIS AND CLARK MT-JEFFERSON MT-
347 PM MDT MON JUN 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEWIS AND CLARK...
NORTHERN JEFFERSON AND NORTHWESTERN BROADWATER COUNTIES UNTIL 430 PM
MDT...

AT 344 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MONTANA CITY...OR 9 MILES SOUTHEAST OF
HELENA...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   EAST HELENA...
   WINSTON...

LAT...LON 4672 11166 4644 11148 4637 11201 4654 11209
TIME...MOT...LOC 2147Z 253DEG 13KT 4648 11192

MPJ
Special weather statement, Jun 17, 5:02 PM MST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
602 PM MDT MON JUN 17 2013

MTZ012-180100-
CASCADE MT-
602 PM MDT MON JUN 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CASCADE COUNTY UNTIL 700
PM MDT...

AT 559 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 18 MILES SOUTH OF GREAT FALLS...MOVING EAST AT 15
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   STOCKETT...
   CENTERVILLE... SAND COULEE AND TRACY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4753 11093 4719 11080 4713 11134 4736 11159
TIME...MOT...LOC 0002Z 249DEG 12KT 4725 11126

MPJ

The radar

The Great Falls radar (KTFX), 101 km away, was scanning. The volume nearest the first event began at 00:50 UTC.

Open the radar archive at this moment

Event by event

9 hail, 2 high wind, 1 flash flood. Local standard time, as filed.

Hail, Lewis and Clark

When
June 17, 5:50 PM MST
Where
Lewis and Clark County, 17 mi WNW of Augusta
Measured
1.75 in hail
Reported by
Public
Coordinates
47.594, -112.717

Severe hail measuring 1.75 inches (approximately golf ball sized) was reported 17 miles WNW of Augusta, MT. Reports of vehicle and metal roof damage were also received.

Hail, Broadwater

When
June 17, 7:15 PM MST
Where
Broadwater County, 8 mi ENE of Winston
Measured
1 in hail
Reported by
Public
Coordinates
46.474, -111.625

Severe hail estimated at 1.00 inches (approximately quarter sized) was reported at Goose Bay Marina 8 miles ENE of Winston, MT.

Hail, Glacier

When
June 18, 4:05 PM MST
Where
Glacier County, Browning
Measured
1.75 in hail
Reported by
Public
Coordinates
48.570, -113.020

Severe hail measuring 1.75 inches (approximately golf ball sized) was reported in Browning, MT.

Hail, Glacier

When
June 18, 4:12 PM MST
Where
Glacier County, 1 mi S of Browning
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
48.556, -113.020

Severe hail measuring 1.75 inches (approximately golf ball sized) was reported 1 mile S of Browning, MT.

Hail, Glacier

When
June 18, 4:25 PM MST
Where
Glacier County, 7 mi NNE of Browning
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.664, -112.961

Severe hail measuring 1.00 inches (approximately quarter sized) was reported 7 miles NNE of Browning, MT.

High Wind, Cascade

When
June 18, 4:41 PM MST
Where
Cascade forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media

High winds estimated at 52KT (60MPH) were reported 2 miles W of Vaughn, MT.

Hail, Glacier

When
June 18, 4:57 PM MST
Where
Glacier County, 4 mi SSE of St Mary
Measured
1 in hail
Reported by
Public
Coordinates
48.697, -113.386

Severe hail estimated at 1.00 inches (approximately quarter sized) was reported 4 miles SSE of Saint Mary, MT. A motorist on MT Highway 49 reported vehicle damage.

Hail, Cascade

When
June 18, 6:36 PM MST
Where
Cascade County, 2 mi W of Vaughn
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
47.570, -111.593

Severe hail measuring 1.00 inches (approximately quarter sized) was reported 2 miles W of Vaughn, MT.

High Wind, North Rocky Mountain Front

When
June 18, 7:00 PM MST
Where
North Rocky Mountain Front forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet

High winds measuring 62KT (71MPH) were reported at Logan Pass. Thunderstorm activity was noted in the area on radar.

Hail, Pondera

When
June 18, 7:15 PM MST
Where
Pondera County, 7 mi SSE of Brady
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
47.936, -111.772

Severe hail measuring 1.50 inches (approximately ping pong ball sized) was reported 5 miles SSE of Brady, MT.

Flash Flood, Pondera

When
June 18, 7:31 PM MST
Where
Pondera County, 2 mi NW of Brady to 2 mi WNW of Brady
Cause
Heavy Rain
Reported by
Public
Coordinates
48.050, -111.861

Multiple public calls about flash flooding due to thunderstorms in the area. Water was reported flowing over portions of Interstate 15 near Brady.

Hail, Toole

When
June 18, 7:49 PM MST
Where
Toole County, Shelby
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.500, -111.850

Heavy rain, pea sized hail, and a few severe hailstones measuring 1.00 inches (approximately quarter sized) were reported in Shelby, MT.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450492, 450493, 450497, 450498, 450499, 450504, 450500, 450503, 450494, 450505, 454456, 450506.